Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 7, NWS Amarillo, TX

February 20, 2023Deaf Smith County, Texas

NWS Amarillo, TX issued this wind advisory at Feb 20, 2023, 11:19 AM CST for Deaf Smith County, Texas. It took effect at Feb 20, 2023, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 11:19 AM CST (17:19 UTC)
In effect from
Feb 20, 2023, 12:00 PM CST
Expired
Feb 20, 2023, 6:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS74 KAMA 201719
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1119 AM CST Mon Feb 20 2023

TXZ016-210000-
/O.NEW.KAMA.WI.Y.0007.230220T1800Z-230221T0000Z/
Deaf Smith-
Including the cities of Dawn, Bootleg, and Hereford
1119 AM CST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph expected.

* WHERE...Deaf Smith County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust may limit visibility in isolated areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJG
1 follow-up statement
416 
WWUS74 KAMA 202030
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
230 PM CST Mon Feb 20 2023

TXZ016-210430-
/O.NEW.KAMA.WI.Y.0008.230221T1800Z-230222T0000Z/
/O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/
/O.CON.KAMA.WI.Y.0007.000000T0000Z-230221T0000Z/
Deaf Smith-
Including the cities of Hereford, Dawn, and Bootleg
230 PM CST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...For the first Wind Advisory, west winds 25 to 35 mph with 
  gusts up to 50 mph. For the second Wind Advisory, southwest winds 
  30 to 35 mph with gusts up to 55 mph expected. For the High Wind 
  Watch, southwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Deaf Smith County.

* WHEN...For the first Wind Advisory, until 6 PM CST this evening. 
  For the second Wind Advisory, from Noon to 6 PM CST Tuesday. For 
  the High Wind Watch, from Wednesday afternoon through Wednesday 
  evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

OKZ001-002-TXZ001>004-006>009-011>013-017-018-317-210430-
/O.NEW.KAMA.WI.Y.0008.230221T1800Z-230222T0000Z/
/O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Ochiltree-Hartley-Moore-
Hutchinson-Roberts-Oldham-Potter-Carson-Randall-Armstrong-Palo
Duro Canyon-
Including the cities of Claude, Conlen, Masterson, Boise City,
Pantex, Buffalo Lake, Perryton, Wildorado, Ware, Hartley, White
Deer, Skellytown, Boys Ranch, Farnsworth, Gruver, Washburn,
Goodnight, Palo Duro Canyon State Park, Amarillo, Waka, Spearman,
Four Way, Codman, Bushland, Stratford, Dalhart, Dumas, Vega,
Guymon, Wolf Creek Park, Umbarger, Romero, Lora, Borger, Miami,
Wayside, Keyes, Canyon, Channing, and Panhandle
230 PM CST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with 
  gusts up to 55 mph expected. For the High Wind Watch, southwest 
  winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Portions of the Panhandle of Oklahoma. Portions of the 
  Panhandle of Texas.

* WHEN...For the Wind Advisory, from Noon to 6 PM CST Tuesday. For 
  the High Wind Watch, from Wednesday afternoon through Wednesday 
  evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

OKZ003-TXZ005-010-014-015-019-020-210430-
/O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/
Beaver-Lipscomb-Hemphill-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Samnorwood, Glazier, Lela, Lutie,
Wellington, Twitty, Follett, Briscoe, Forgan, Dozier, Clarendon,
Beaver, Shamrock, Canadian, Wheeler, Pampa, Booker, Lake Marvin,
Kingsmill, and Higgins
230 PM CST Mon Feb 20 2023

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...In Oklahoma, Beaver County. In Texas, Collingsworth, 
  Donley, Gray, Hemphill, Lipscomb, and Wheeler Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Guerrero

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:26 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Feb 20, 5:26 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
526 AM CST Mon Feb 20 2023

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023

Dry and windy will be the theme for the start of this work week
across the Texas and Oklahoma Panhandles. Breezy westerly winds
are expected today for the southwestern Texas Panhandle. Those
winds will be stronger tomorrow and more widespread across the
entire forecast area. Fire weather conditions are expected on both
days. For more information on the Fire Weather potential, see the
Fire Weather section below. The southeastern TX Panhandle may be
lucky enough to have some light rain on Tuesday night as a upper
level disturbance moves over the Southern Plains.

Breezy westerly winds remain across the forecast area early this
morning, which is keeping the column well mixed. This combined
with cloud cover over most of the area, is leading to warm
overnight temperatures in the mid to upper 40s to low 50s. The
winds may briefly decrease in the next couple of hours before
ramping up again late this morning.

Zonal flow will remain over the Southern High Plains today. Well
off to the west, a closed H500 low will sit off of the coast of
Baja California during the day today. With the westerly flow
overhead, this will aid in developing leeside cyclogenesis in
eastern Colorado today. This leeside low will bring a prolonged
period of breezy to gusty winds to the CWA as a tight surface
pressure gradient will remain over the area. The forecast surface
low will be a little further south today, so the strongest winds
will likely remain in the southern TX Panhandle for today. Even
though there will be quite a bit of sky cover today, only high
clouds are expected which will not temper the mixing processes.
H850 temperatures will increase into the mid teens C, so surface
highs are forecast to be in the mid 60s to mid 70s. A brief
reprieve from the winds is expected Monday night as the surface
low weakens and moves across the northern half of the CWA.

The aforementioned closed off H500 low will begin to get absorbed
into the upper level flow on Tuesday. This feature will eventually
be ejected up towards the Southern High Plains. Before that
occurs, another day of westerly zonal flow is forecast. The
surface low is forecast to be further north up in Colorado and
western Kansas on Tuesday, so more widespread winds are expected
across the forecast area. This low should also be a bit stronger,
which equates to stronger winds for the forecast area. Sustained
winds will likely reach Wind Advisory criteria on Tuesday
afternoon, with sustained winds near or above 35 mph at times.
H850 temperatures should continue to climb into the mid to upper
teens C for Tuesday. Combined with the clearing cloud cover for
at least half of the area, will lead to a warmer day with more
areas reaching the 70s by peak heating. Heading into Tuesday
night, the H500 low will weaken and eject northeasterly towards
the central CONUS. As this system moves overhead, PVA will provide
ample lift across portions of the southeastern Panhandles. There
will be some increased mid to upper level moisture out ahead of
this system to generate some light rain showers. There is quite a
bit of dry air in the lower levels Tuesday night, so any precip
that manages to get to the surface will not amount to much.

Muscha

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 346 AM CST Mon Feb 20 2023

For Wednesday, the flow aloft transitions to southwesterly as
another upper level storm system digs into the western states. A
very tight pressure and height gradient along with corresponding
jet maxes at multiple levels will exist based on latest medium
range models runs. This will result in windy to very windy
conditions across the region on Wednesday, and additional wind
highlights will likely become necessary on that day as well.
As of this writing, it appears sustained winds on the order of 30
to perhaps as high as 45 mph with gusts upwards of 50 to around
65 mph will be possible across the OK and TX Panhandles on
Wednesday, with the overall highest sustained wind speeds and
wind gusts expected in the western half of the area and lowest
speeds and gusts across the far southeast Texas Panhandle. There
is some potential for a bit higher sustained wind speeds and
gusts across the higher terrain on the Caprock Wednesday afternoon
into early evening and this will need to be monitored closely
during the next couple days.

Wednesday night through Friday are more uncertain regarding how
far south an arctic cold front travels. Most deterministic
numerical weather models as well as the NBM continue to suggest
only a glancing blow will occur with most of the very cold air
progged to slide to the east and northeast of the forecast area.
There is one notable exception to this scenario. The operational
00Z ECMWF model maintains its stance of the previous 00Z and 12Z
runs in bringing a bit more cold air into the area, and this is
reflected in ECXMOS temperatures for Thursday and Friday. Therefore,
confidence remains low in models handling this particular front
as we have seen boundaries plunge further south than models
predict time and time again. Therefore, would not be surprised if
this happens. If so, forecast temperatures may be a little too
optimistic for Thursday and Friday. For example, latest NBM has a
high of 53 degrees at KAMA for Friday, whereas the latest 00Z
ECXMOS hints at a high of only 43 degrees at KAMA for Friday.
Similar differences on the order of 10 degrees exist for KDHT as
well. This will be something to watch over the next few days.
Warmer temperatures are then expected Saturday and Sunday.
Another upper level storm system may impact the region Sunday
night into early Monday. However, 00Z medium range models
disagree on timing and track, with the 00Z GFS furthest north and
tending to dry slot the western and central sections, while the
CMC is furthest south and offers a little more widespread
precipitation. The ECMWF is in the middle. Given how far out in
time this particular storm system is, expect adjustments to the
forecast during the coming days. Utilized NBM pops and temperatures
for the long term periods.

02

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CST Mon Feb 20 2023

VFR conditions are expected to continue over the next 24 hours.
Some low level wind shear is possible at KAMA over the next few
hours. Westerly winds are expected at all sites through 00z and
some sites could gust as high as 30 to 35 kts. The winds should
decrease overnight but will remain mainly out of the west, except
for KGUY where variable winds are forecast. High clouds are
expected throughout this entire period.

Muscha

&&

.FIRE WEATHER...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023

Elevated fire weather conditions are expected today for the
southwestern Texas Panhandle. Westerly winds are expected this
afternoon and could gust as high as 40 to 45 mph. Relative
humidity values will not be all that bad, with the lowest RHs
dropping to around 20 percent this afternoon. These conditions
will lead to RFTI values in the 2 to 3 range with isolated areas
of 4. The fire weather conditions should subside by sunset
tonight.

Elevated to critical fire weather conditions are forecast for
Tuesday for the entire Texas and Oklahoma Panhandles. Westerly to
southwesterly winds will be stronger across a larger area on
Tuesday. The maximum wind gusts could reach up to 50 to 55 mph on
Tuesday afternoon, with the highest gusts in the central and
western Panhandles. Minimum relative humidity values will range
from 15 percent up to 20 to 25 percent across the area. Widespread
RFTI values of 4 are expected across the Panhandles given this
scenario. With critical fire weather conditions expected, a Fire
Weather Watch has been issued for Tuesday.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  41  71  47 /   0   0   0  20
Beaver OK                  68  32  74  48 /   0   0   0  10
Boise City OK              65  28  67  40 /   0   0   0   0
Borger TX                  73  38  74  48 /   0   0   0  10
Boys Ranch TX              71  38  71  45 /   0   0   0  10
Canyon TX                  69  43  71  46 /   0   0   0  20
Clarendon TX               71  45  74  51 /   0   0   0  30
Dalhart TX                 68  30  68  40 /   0   0   0   0
Guymon OK                  68  30  72  44 /   0   0   0   0
Hereford TX                69  43  72  44 /   0   0   0  20
Lipscomb TX                70  35  74  51 /   0   0   0  10
Pampa TX                   70  39  73  49 /   0   0   0  20
Shamrock TX                73  41  75  53 /   0   0   0  30
Wellington TX              75  44  78  54 /   0   0   0  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ001>020-317.

OK...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for OKZ001>003.

&&

SHORT TERM...05
LONG TERM....02
AVIATION...05
Hazardous weather outlook, Feb 20, 5:25 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
525 AM CST Mon Feb 20 2023

OKZ001>003-TXZ001>020-317-202200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
525 AM CST Mon Feb 20 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions will likely develop this
afternoon across the southwest and south central Texas Panhandle
due to west winds of 20 to 30 mph with higher gusts along with
minimum relative humidity values around 18 percent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds are expected across the Oklahoma and Texas Panhandles
Tuesday and Wednesday, and wind highlights will likely be needed
both days. In addition, the strong winds will result in areas of
blowing dust along with reduced visibilities both Tuesday and
Wednesday.

Elevated to critical fire weather conditions are expected to
develop across the area Tuesday and Wednesday due to strong winds
and low relative humidity values. A Fire Weather Watch is in
effect Tuesday afternoon into the early evening for all of the
Oklahoma and Texas Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon
through Wednesday.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:22 AM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more11 hr
Feb 20, 2:30 PM CSTHigh Wind WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more35 hr
Feb 20, 2:30 PM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 8 more28 hr
Feb 20, 2:43 PM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more35 hr
Feb 20, 2:43 PM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more28 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.